As I was diagnosed with severe depression about 2 years ago, I have passed through different types of treatments with different types of antidepressants. The first thing you’ll learn from having a mental disorder is that the first step of treatment is to actually accept you have a problem and go see a psychiatrist. Even I have waited until my symptoms became worse and worse before going to a doctor and that just made it even harder to find a suitable medication for myself.
That being said I’ve actually only tried two lines of treatments because as you will learn treating depression is a long journey. Even if you cannot entirely cure depression, medication can make things better but not without side-effects. The first line of treatment my doctor prescribed included a combination of selective serotonin reuptake inhibitors(SSRi), which are a class of antidepressants with benzodiazepines, which are sedatives that were prescribed specifically to me because of anxiety issues.
As you can easily learn their side-effects from Google, I’d like to talk about how they can make you feel. Keep in mind that people don’t react the same to these meds, but I’m hoping you can learn from my experience what to expect from SSRi’s if your doctor prescribed them to you too and you were scared about what you’ve found on the internet.
First things first, once you start the treatment with SSRi’s don’t forget to take them or don’t decide to stop taking them all at once because this type of medication affects neurotransmitters in your brain which always need to be properly regulated. That means the correct way of finishing a treatment with SSRi’s is by slowly reducing their dose.
My first reaction to SSRi’s was that my head started to feel warm for no particular reason, I did not have a fever. I have also started to simply stop caring and felt numb, but these reactions probably came from Benzodiazepines. The following weeks what bothered me the most was that my hands started shaking a lot and I really did not have control in my movements. Also, I was sweating a lot, mostly in my sleep and my sweat had an unpleasant vinegar smell which overtime stopped happening.
Besides the weird state that SSRi’s make me feel and constant tinglings in my hands and legs they did manage to help me. Unfortunately, after my doctor told me to start reducing the doses of SSRi’s I have simply stopped taking them which resulted in a near-death experience meaning that for the next 2 days I was feeling like I could die any seconds which made me anxious and also had some weird effects on my body. Basically, I was feeling very sick with no actual reason.
As I was saying, in the beginning, depression is not something you can cure but you can keep its symptoms under control with medication. Although I can’t say I am feeling as bad as I did back then, some problems are still blocking my short term memory and concentration which can be frustrating and often leads to headaches. Because of that, the doctor has prescribed me a combination of tricyclic antidepressants with painkillers.
The doctor chose this class of antidepressants because my new treatment won’t be a long-term one, the main cause being the desire of treating my migraines. As I’ve been told SSRi’s have a weaker effect on depression symptoms which make them better suited for long term treatments that are preferred when treating mental disorders. Tricyclic antidepressants are stronger, but their effect lasts a shorter period of time.
As for what I actually feel after taking the tricyclic antidepressant is a tricky question because it doesn’t give me any reaction I had with SSRi’s it actually does the opposite and the effects pass by morning. After I take these new drugs I stop ‘feeling’ my head and I start feeling like my hands are not under my control. I became very intrigued about how my hands felt because while they don’t feel like my own I can say I have more control in my movements. Because ‘fortunately’ I have hypertension the drugs seem to mess with my blood pressure because I started to have nosebleeds in my sleep.
Tricyclic antidepressants have to be taken at night because they produce mydriasis which is an enlargement of the eye pupil that makes my eyes more sensible to light and also makes me incredibly sleepy.
All in all, antidepressants do help reduce depressive symptoms, but sometimes they feel like they make them worse. Unfortunately, the medication developed for mental disorders usually comes with a large list of side-effects which you can’t avoid feeling. Even if you just think you are depressed you should not consider taking any drugs without talking to a psychiatrist first. If you are diagnosed with depression don’t get scared of the side effects because on the long term you might just feel a little bit better.